Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 135, NWS Springfield, MO

June 15, 2013Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 15, 2013, 11:23 AM CDT for Christian County, Greene County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2013, 11:23 AM CDT (16:23 UTC)
Expired
Jun 15, 2013, 12:15 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 18 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1703 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:23 AM CDT, 2 hours earlier.

Area forecast discussion, Jun 15, 9:23 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 AM CDT SAT JUN 15 2013

.MESOSCALE DISCUSSION...
ISSUED AT 923 AM CDT SAT JUN 15 2013

A VEERING...SOUTHWESTERLY LOW LEVEL JET CONTINUES TO INTERSECT A
SOUTH/SOUTHWESTWARD MOVING OUTFLOW BOUNDARY TO PRODUCE SCATTERED
SHOWERS AND STORMS ACROSS PORTIONS OF THE OZARKS THIS MORNING. THE
AXIS OF BEST ACTIVITY NOW EXTENDS FROM THE SPRINGFIELD AREA TO THE
NORTHEAST INTO LEBANON AND POINTS TO THE NORTHEAST. AS THE LOW
LEVEL JET CONTINUES TO VEER THIS MORNING...SHOWER AND THUNDERSTORM
ACTIVITY SHOULD CONTINUE TO FOCUS FURTHER AND FURTHER EASTWARD
WITH TIME.

PLENTY OF ELEVATED CAPE OUT THERE THIS MORNING...SO THERE IS THE
POTENTIAL FOR A FEW ROBUST UPDRAFTS. WARM CLOUD DEPTHS ARE RATHER
LARGE THUS THE RISK FOR LARGE HAIL IS MARGINAL. STILL OBSERVING A
CAP WITH BOTH SURFACE BASED AND MIXED LAYER CIN EXCEEDING 200
J/KG. AS A RESULT...WIND WILL NOT BE MUCH OF AN ISSUE THIS
MORNING.

THE FORECAST FOR THE REST OF TODAY INTO TONIGHT IS JUST MESSY. AN
ALREADY MOIST AIRMASS WILL BECOME EVEN MORE MOIST WITH TIME AS LOW
LEVEL FLOW AHEAD OF A WEAK UPPER WAVE/SHEAR AXIS OVER KANSAS
ENSURES A FETCH OF DEEP SOUTHERLY FLOW. THIS SHEAR AXIS TO OUR
WEST AND COLD FRONT TO OUR NORTHWEST WILL CONTINUE TO FOCUS
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. WITH AN OUTFLOW
BOUNDARY OVER SOUTHWEST PORTIONS OF THE OUTLOOK AREA...ADDITIONAL
ACTIVITY IS POSSIBLE AS WE EVENTUALLY HEAT UP THIS AFTERNOON.

HAVE UTILIZED SCATTERED/COVERAGE WORDING FOR THIS MORNING...
CHANGING TO PROBABILISTIC WORDING THIS AFTERNOON AS CONFIDENCE IN
PLACEMENT AND TIMING OF ADDITIONAL SHOWERS/STORMS BECOMES MORE IN
QUESTION. WILL CONTINUE TO MONITOR HOURLY TEMPERATURE/CLOUD/RAIN
TRENDS AND TWEAK AS NEEDED.

&&

.SYNOPSIS...
ISSUED AT 230 AM CDT SAT JUN 15 2013

CONVECTIVE COMPLEX HAS SHIFTED INTO NORTHERN MISSOURI EARLY THIS
MORNING AFTER MAKING THE TURN TO THE SOUTH-SOUTHEAST. TREND IS
EXPECTED TO CONTINUE OVER THE NEXT SEVERAL HOURS. BEST INSTABILITY
IS OVER WESTERN MISSOURI/EASTERN KANSAS WITH CORFIDI VECTORS
POINTING TO THE SOUTH/SOUTHWEST. WILL CONTINUE TO MONITOR
CONVECTIVE TRENDS AND MAY NEED TO BUMP UP POPS FOR THE EARLY
MORNING HOURS IN CENTRAL MO. SCATTERED SHOWERY ACTIVITY TRYING TO
GET GOING OVER OKLAHOMA INTO SOUTHERN KANSAS IN ASSOCIATION WITH
SHORTWAVE ENERGY OVER THE SOUTHERN/CENTRAL PLAINS AND LOW LEVEL
JET STREAK.

MAIN FORECAST CHALLENGE WILL BE WITH PRECIPITATION CHANCES/AMOUNTS
THROUGH MONDAY AS A SERIES OF DISTURBANCES AND SURFACE BOUNDARIES
MOVE INTO AN ACROSS THE AREA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 230 AM CDT SAT JUN 15 2013

EXPECTING SOME MORNING CONVECTION IN ASSOCIATION WITH SOUTHWARD
MOVING MCS FROM NORTHERN MISSOURI. WILL NEED TO PAY CLOSE
ATTENTION TO WHERE OUTFLOW BOUNDARY ENDS UP TODAY AS IT WILL
LIKELY BE A FOCUS FOR THUNDERSTORM REDEVELOPMENT THIS AFTERNOON.
AS WILL A SLOWLY EASTWARD MOVING UPPER LEVEL SHORTWAVE WHICH WILL
MOVE INTO THE AREA TODAY. BEST FOCUS FOR ANY ORGANIZED CONVECTION
WILL BE WITH BETTER SHEAR WHICH IS EXPECTED TO BE FROM NORTHERN
AND CENTRAL MISSOURI INTO NORTHERN AND CENTRAL KANSAS. FORECAST
SHEAR LOOKS TO BE A BIT WEAKER FURTHER SOUTH AND PRIMARY SURFACE
BOUNDARY IS EXPECTED TO REMAIN OVER NORTHERN CWA TODAY.

NIGHTTIME CONVECTION WILL PRIMARILY REMAIN FOCUSED ALONG SURFACE
BOUNDARY AFFECTING MAINLY NORTHERN AREAS OF THE CWA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 230 AM CDT SAT JUN 15 2013

ADDITIONAL WAVES OF ENERGY WILL MOVE INTO THE AREA SUNDAY INTO
MONDAY WITH THE MAIN WAVE KICKING THROUGH WITH THE MONDAY SYSTEM.
EACH OF THESES WAVES COULD BRING PERIODS OF HEAVY RAINFALL TO THE
AREA...WITH PW VALUES OF 1.25 TO 1.7 INCHES THROUGH THE PERIOD.
RAIN IS NOT EXPECTED TO BE CONTINUOUS WITH SOME BREAKS EXPECTED IN
BETWEEN EACH OF THE SHORTWAVES. HOWEVER...CURRENT FORECAST OF
ROUGHLY 0.75 TO 1.3 INCHES OF RAINFALL THROUGH THE PERIOD WITH
LOCALIZED HEAVIER AMOUNTS EXPECTED COULD LEAD TO SOME LOCALIZED
FLOODING WITH ALL OF THE RAINFALL WE RECEIVED DURING THE SPRING.

DRIER CONDITIONS ARE EXPECTED FOR THE MIDDLE PORTION OF THE
UPCOMING WEEK AS A DRIER AIR MASS MOVES INTO THE AREA...HOWEVER
GULF MOISTURE WILL BE RETURNING BY THE END OF THE WEEK WITH
ADDITIONAL CHANCES OF PRECIPITATION BY THEN.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 648 AM CDT SAT JUN 15 2013

FOR THE KSGF/KJLN/KBBG TAFS...A SMALL AREA OF SHOWERS/THUNDERSTORMS
NORTH OF THE TAF SITES MAY BRIEFLY AFFECT KJLN AND KSGF
EARLY...BUT ANYTHING OTHER THAN VFR CAT CONDITIONS WOULD BE THE
EXCEPTION RATHER THAN THE RULE AT TAF SITES. OTHERWISE...WILL SEE
INCREASING CHANCES FOR TSTMS AS AN UPPER LEVEL DISTURBANCE OVER
THE PLAINS SLOWLY APPROACHES FROM THE WEST. HARD TO PINPOINT
WHEN/WHERE SHOWERS WILL OCCUR...BUT IN GENERAL BELIEVE KJLN WILL
HAVE BETTER CHANCES FOR PRECIP THAN OTHER SITES AFTER 21Z. HAVE
PUT IN PROB30 GROUPS FOR ALL SITES LATE IN THE TAF PERIOD AS THE
DISTURBANCE MOVES THROUGH THE REGION.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...GAGAN
SYNOPSIS...LINDENBERG
SHORT TERM...LINDENBERG
LONG TERM...LINDENBERG
AVIATION...DSA
Hazardous weather outlook, Jun 15, 9:30 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 AM CDT SAT JUN 15 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161430-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
930 AM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS ALONG AND
  EAST OF THE HIGHWAY 65 CORRIDOR AND ALONG AND NORTH OF THE
  HIGHWAY 60 CORRIDOR THIS MORNING. A FEW STORMS WILL BE CAPABLE
  OF PRODUCING HAIL TO THE SIZE OF PENNIES. THIS ACTIVITY WILL
  WEAKEN AND LIKELY DISSIPATE OVER THE EASTERN OZARKS EARLY THIS
  AFTERNOON.

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED FROM LATE THIS
  AFTERNOON THROUGH TONIGHT...MAINLY ALONG AND NORTHWEST OF A LINE
  FROM CASSVILLE...TO MARSHFIELD...TO ROLLA. AN UPPER LEVEL
  DISTURBANCE WILL APPROACH FROM THE WEST WHILE A COLD FRONT WILL
  SLOWLY APPROACH FROM THE NORTHWEST. IN ADDITION...ANY REMNANT
  OUTFLOW BOUNDARIES WILL THIS AFTERNOON ACROSS THE OUTLOOK
  AREA...PARTICULARLY ACROSS FAR SOUTHWESTERN MISSOURI. A FEW
  STRONG TO SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS CENTRAL
  MISSOURI...WHERE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF
  QUARTERS WILL BE POSSIBLE. IN ADDITION...HEAVY RAINFALL WILL BE
  LIKELY WITH THE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THE UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH MONDAY AS
  SEVERAL UPPER LEVEL DISTURBANCES MOVE IN FROM THE WEST AND
  INTERACT WITH THE MOIST AND UNSTABLE ATMOSPHERE. SHOWERS AND
  THUNDERSTORMS WILL INCREASE WITH THE PASSAGE OF EACH OF THESE
  DISTURBANCES THROUGH MONDAY. SOME STRONG STORMS WILL BE
POSSIBLE
  ALONG WITH THE POTENTIAL OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Jun 15, 8:36 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 AM CDT SAT JUN 15 2013

MOZ079-080-090-091-151400-
GREENE MO-POLK MO-WEBSTER MO-DALLAS MO-
836 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE...
NORTHWESTERN WEBSTER...SOUTHEASTERN POLK AND SOUTHWESTERN DALLAS
COUNTIES UNTIL 900 AM CDT...

AT 835 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLEASANT HOPE...OR 14 MILES SOUTHEAST OF
BOLIVAR...MOVING EAST AT 20 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BRIGHTON...CHARITY...ELKLAND...FOOSE...
MARCH...OLIVE AND PLEASANT HOPE.

LAT...LON 3741 9294 3738 9333 3748 9336 3766 9305
TIME...MOT...LOC 1336Z 255DEG 17KT 3745 9327

GRIFFIN
Special weather statement, Jun 15, 9:45 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT SAT JUN 15 2013

MOZ090-091-151515-
GREENE MO-WEBSTER MO-
945 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREENE AND WEST
CENTRAL WEBSTER COUNTIES UNTIL 1015 AM CDT...

AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TURNERS...OR 5 MILES SOUTHWEST OF
STRAFFORD...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND GUSTY WINDS
UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE EASTERN SPRINGFIELD...FORDLAND...NORTHVIEW
AND TURNERS.

LAT...LON 3730 9293 3714 9293 3714 9323 3724 9323
TIME...MOT...LOC 1445Z 267DEG 16KT 3721 9312

GRIFFIN
Special weather statement, Jun 15, 10:06 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1006 AM CDT SAT JUN 15 2013

MOZ090-095-151530-
CHRISTIAN MO-GREENE MO-
1006 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND SOUTH
CENTRAL GREENE COUNTIES UNTIL 1030 AM CDT...

AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOAZ...OR 5 MILES SOUTH OF
BATTLEFIELD...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND GUSTY
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BATTLEFIELD...BOAZ...FREMONT HILLS...
NIXA...OZARK AND SOUTHEASTERN SPRINGFIELD.

LAT...LON 3715 9315 3701 9314 3701 9347 3711 9347
TIME...MOT...LOC 1506Z 258DEG 17KT 3705 9339

GRIFFIN
Special weather statement, Jun 15, 10:53 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT SAT JUN 15 2013

MOZ090-095-151630-
CHRISTIAN MO-GREENE MO-
1053 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES UNTIL 1130 AM CDT...

AT 1049 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FREMONT HILLS...OR 4 MILES NORTH OF
NIXA...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM. PEA SIZE HAIL AND STRONG
GUSTY WINDS HAVE BEEN REPORTED WITH THIS STORM ON THE SOUTH SIDE OF
SPRINGFIELD ALONG WITH VERY FREQUENT CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE BATTLEFIELD...FREMONT HILLS...GALLOWAY...
LINDEN...NIXA...SOUTHEASTERN SPRINGFIELD AND TURNERS.

LAT...LON 3721 9307 3704 9306 3703 9337 3714 9338
TIME...MOT...LOC 1553Z 258DEG 17KT 3710 9327

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:36 AM CDTSpecial Weather StatementSGFDallas24 min
Jun 15, 9:45 AM CDTSpecial Weather StatementSGFWebster30 min
Jun 15, 10:06 AM CDTSpecial Weather StatementSGFChristian24 min
Jun 15, 10:53 AM CDTSpecial Weather StatementSGFChristian37 min
Jun 15, 11:05 AM CDTAreal Flood AdvisorySGFChristian, Greene3 hr
Jun 15, 11:17 AM CDTFlash Flood Warning EmergencySGFChristian, Greene6 hr
Jun 15, 12:04 PM CDTSpecial Weather StatementSGFStone26 min
Jun 15, 12:12 PM CDTSevere Thunderstorm WarningSGFChristian, Greene48 min
Jun 15, 12:20 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone40 min
Jun 15, 1:16 PM CDTSevere Thunderstorm WarningSGFStone59 min
Jun 15, 1:22 PM CDTSpecial Weather StatementSGFGreene38 min
Jun 15, 1:26 PM CDTFlash Flood WarningSGFChristian, Greene6 hr
Jun 15, 2:26 PM CDTSpecial Weather StatementSGFJasper49 min
Jun 15, 2:27 PM CDTSpecial Weather StatementSGFVernon63 min
Jun 15, 2:40 PM CDTAreal Flood AdvisorySGFBarry, Stone6 hr
Jun 15, 2:42 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper48 min
Jun 15, 2:44 PM CDTRiver Flood WarningSGFStone48 hr
Jun 15, 3:06 PM CDTAreal Flood WarningSGFVernon6 hr
Jun 15, 3:22 PM CDTFlash Flood WarningSGFBarton, Jasper, Newton, Vernon6 hr
Jun 15, 3:36 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper39 min
Jun 15, 5:06 PM CDTFlash Flood WarningSGFChristian, Greene3 hr
Jun 15, 5:33 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence42 min
Jun 15, 6:01 PM CDTSpecial Weather StatementSGFPolk44 min
Jun 15, 6:29 PM CDTRiver Flood WarningSGFJasper26 hr
Jun 15, 12:56 PM CDTSpecial Weather StatementSGFBourbon49 min
Jun 15, 2:06 PM CDTSevere Thunderstorm WarningSGFCherokee39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.